Virginia, 2007

High Wind in Virginia, February 22, 2007

February 22, 2007 · NWS RNK · 15 events in 15 counties and zones

A strong cold front whipped through the region on the 22nd. Strong winds downed trees across portions of southwest Virginia.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front whipped through the region on the 22nd. Strong winds downed trees across portions of southwest Virginia. In the city of Roanoke, a church steeple was knocked over. In Montgomery county, in the town of Christiansburg, a restaurant sign was blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 11:17 AM EST, 43 minutes earlier.

Area forecast discussion, Feb 22, 11:17 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 AM EST THU FEB 22 2007

.UPDATE...

UPGRADED ADVISORY IN THE ROA AND SRN SHENANDOAH VALLEY TO A HIGH
WIND WARNING. ISSUED A WIND ADVISORY FOR FAR ERN CWA.

&&

.SHORT TERM /REST OF TODAY/...
STRONG SFC FRONT IS CROSSING THE MTNS. WILL SEE INCREASE IN WIND
SPEEDS AS WE TRANSITION THROUGH THE AFTERNOON. HIGHER ELEVATIONS
ARE ALREADY GUSTING TO BETWEEN 35-50 KTS.

UPGRADED ADV TO A WARNING AT ROA. FWC GUIDANCE IS INDICATING 30 KT
SUSTAINED WINDS THERE. WINDS AT THE TOP OF THE MIXED LAYER ARE
FCST NEAR 60 KTS.

&&

.PREV DISCUSSION...
/ISSUED 629 AM EST THU FEB 22 2007/

AVIATION /12Z-12Z/...
JUST 2 OR 3 HOURS OF LOW CLOUDS AND FOG IN A FEW SPOTS THIS
MORNING...THEN BECOMING WINDY AS FRONT BLOWS THRU. WINDS WILL
CONTINUE AND BECOME ESPECIALLY STRONG AND GUSTY LATER THIS
AFTERNOON AND THIS EVENING...WITH GUSTS BETWEEN 40 AND 50 MPH AT
TIMES. MVFR CONDS REDEVELOP AT BLF/LWB LATER TODAY THRU TNGT WITH
SOME LIGHT SNOW SHOWERS OVERNIGHT.

PREV DISCUSSION...
/ISSUED 313 AM EST THU FEB 22 2007/

SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
ISOLATED SHOWERS AND AREAS OF DENSE FOG WILL BE SWEPT OUT LATE
THIS MORNING BY A FAST MOVING COLD FRONT EXTENDING SOUTH FROM LOW
PRESSURE OVER THE GREAT LAKES. THE MOST NOTICABLE THING ABOUT THE
FRONTAL PASSAGE WILL BE THE WINDS. LOW LEVEL JET OF 60-70 KNOTS
WILL PERSIST ACROSS THE REGION IN THE WAKE OF THE FRONT FROM ABOUT
MIDDAY TODAY THROUGH MIDDAY FRIDAY. THIS JET IS EXPECTED TO BE STRONGER
THAN NORMAL AND WILL LIKELY RESULT IN SFC WIND GUSTS OF 60 MPH OR
GREATER IN MANY OF THE HIGHER ELEVATIONS...ESP LATE THIS AFTERNOON
AND EARLY THIS EVENING. WARNINGS AND ADVISORIES WILL BE ISSUED
WITH THIS PACKAGE.

IN ADDITION...LOW LEVEL MOISTR WILL BE SUFFICIENT IN THE FAR WEST
FOR SNOW SHOWERS AND MAYBE A COUPLE INCHES OF SNOW IN THE USUAL
UPSLOPE AREAS OF WESTERN GREENBRIER AND MERCER AND TAZEWELL
COUNTIES. NO NEED FOR SNOW ADVISORY.

WIND AND SNOW SHOWERS WILL TAPER OFF FRIDAY AFTERNOON AS A SURFACE
RIDGE OF HIGH PRESSURE BUILDS OVERHEAD. THIS HIGH WILL REMAIN
PROGRESSIVE AND MOVE OFF THE COAST SATURDAY...MAKING WAY FOR A
RETURN OF MOISTURE AHEAD OF A DEEP UPPER LOW TRACKING FROM THE
SOUTHERN PLAINS INTO THE GREAT LAKES. APPEARS PCPN WILL SPREAD
INTO THE AREA LATE SATURDAY NIGHT AND EARLY SUNDAY. WITH IN SITU
COLD DRY AIR STILL OVER THE REGION AT THAT POINT...WILL HAVE THE
POSSIBILITY OF FROZEN OR FREEZING PCPN IN THE NORTH AS IT MOVES
IN.

PREV DISCUSSION...
/ISSUED 1235 AM EST THU FEB 22 2007/

UPDATE...AVIATION.

AVIATION /06Z-06Z/...

FRONTAL BOUNDARY REMAINS STALLED ALONG THE VA/NC BORDER EARLY THIS
MORNING. LOW LVL MOISTURE PERSISTS AND EXPECT CIGS AND VSBYS TO
DROP INTO MVFR RANGE AND OCCASIONALLY INTO IFR RANGE BEFORE DAWN.

COLD FRONT IN THE MIDWEST WILL TRAVEL THROUGH THE REGION LATER
TODAY. THIS WILL RESULT IN STRONG WEST TO NORTHWEST WINDS THIS
AFTERNOON. GUSTS ALONG THE RIDGES WILL BE VERY HIGH THURSDAY
AFTERNOON...WITH PLENTY OF TURBULENCE EXPECTED.

CIGS/VSBYS SHOULD BE VFR/MVFR WITH ISOLATED IFR/LIFR IN CONVECTION
AND FOG. MOUNTAIN OBSCURATIONS ARE POSSIBLE THIS MORNING.

PREV DISCUSSION...
/ISSUED 1007 PM EST WED FEB 21 2007/

SHORT TERM /REST OF TONIGHT THROUGH THURSDAY NIGHT/...

18UTC RUNS OF THE GFS AND NAM STILL LOOKED IMPRESSIVE WITH THE
WINDS BEHIND THE FRONT ON THURSDAY AFTERNOON AND THURSDAY NIGHT.
CROSS SECTIONS HAD HGIHER ELEVATIONS...ESPECIALLY ALONG THE BLUE
RIDGE AND IN NORTHWEST NORTH CAROLINA WITH 45 TO 50 KNOT WINDS AT
THE SURFACE FROM JUST BEFORE 00Z FRIDAY TO JUST AFTER 06Z FRIDAY.
ON BUFKIT THE MOMENTUM TRANSFER BELOW THE FRONTAL INVERSION ALONG
AND EAST OF THE BLUE RIDGE WAS 45 TO 55 KNOTS...EVEN AT LYH AND
DAN THURSDAY AFTERNOON. PLUS THERE IS DECENT PRESSURE RISES AND
STRONG SUBSIDENCE. HAVE ADDED FOOTHILL COUNTIES ON THE EAST SIDE
OF THE BLUE RIDGE TO THE HIGH WIND WATCH.

WEAK SHORT WAVE THAT ORIGINALLY TRIGGERED SHOWERS THIS AFTERNOON
OVER THE SOUTHERN COUNTY WARNING AREA HAS MOVED OFF THE
COAST...BUT WITH THE SURFACE BOUNDARY STILL IN THE AREA WIDESLY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE CONTINUED. AS
THE LOW ALONG THE STALLED FRONT GRADUALLY MOVES EAST THE SHOWERS
AND STORMS WILL END. THIS WILL ALSO RESULT IN LOW LEVEL WINDS FROM
THE EAST SO HAVE KEPT THE FOG AND DRIZZLE IN FOR LATE TONIGHT.
LITTLE CHANGE NEEDED TO LOWS FOR TONIGHT.

PREV DISCUSSION...
/ISSUED 647 PM EST WED FEB 21 2007/

AVIATION /00Z-24Z/...

FRONTAL BOUNDARY REMAINS STALLED ALONG THE VA/NC BORDER EARLY THIS
EVENING. ANY PRECIP ACTIVITY LOOKS TO STAY SOUTH OF THE TAF SITES
DURING THE NIGHT. LOW LVL MOISTURE INCREASES HOWEVER...AND EXPECT
CIGS AND VSBYS TO DROP INTO MVFR RANGE BY MIDNIGHT-EARLY
MORNING...AND OCCASIONALLY INTO IFR RANGE BEFORE DAWN. THE MAIN
COLD FRONT LOCATED ACROSS THE MIDWEST/GREAT LAKES THIS EVENING
WILL BEGIN CLEARING THINGS OUT THURSDAY MORNING...WITH STRONG WEST
TO NORTHWEST WINDS KICKING IN. GUSTS ALONG THE RIDGES WILL BE VERY
HIGH THU AFTERNOON...WITH PLENTY OF TURBULENCE EXPECTED.
CIGS/VSBYS SHOULD BE VFR...EXCEPT MVFR IN THE MTNS INCLUDING BLF.

PREV DISCUSSION...
/ISSUED 209 PM EST WED FEB 21 2007/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

WEAK STALLED FRONT ALONG THE VA/NC BORDER THE MAIN CONCERN IN
REGARDS TO CLOUDS/POPS OVERNIGHT AS NEXT WEAK WAVE SLIDES EAST
ACROSS NC BY MORNING. HOWEVER DEPTH OF MOISTURE LOOKS TO STEADILY
DECLINE OVERNIGHT AS DRY AIR SEEN OFF TO THE WEST PER VAPOR LOOP
ADVECTS IN. MODELS CONTINUE TO PRINT OUT ADDED LIGHT QPF ESPCLY
SOUTH OVERNIGHT GIVEN LINGERING 85H THETA-E GRADIENT AND WEAK
IMPULSE BUT HAVE BEEN OVERDONE WITH SYSTEM THIS AFTERNOON. THINK
LIGHT EASTERLY FLOW MAY AID IN CONVERGENCE OF BANKED UP MOISTURE
ALONG THE RIDGES PER NAM BUT OVERALL APPEARS ONLY VERY LOW POPS
NEEDED IF AT ALL. OTRW WILL RUN WITH MORE CLOUDS AND POSSIBLY SOME
FOG LATE GIVEN SOUPY DEW POINTS AND DRY AIR LAGGING. TEMPS TRICKY
PENDING DEGREE OF CLOUD COVER AND HOW MUCH SLOW DEW POINT DRYING
TAKES SHAPE...SO MAINLY ABOVE MOS WITH 35-40 WEST AND 40S EAST.

NORTHERN STREAM JET QUICKLY REASSERTS ITSELF ON THU WITH NEXT FAST
MOVING UPPER DISTURBANCE PASSING THRU THE MID ATLANTIC AND OFFSHORE
THU NIGHT. ASSOCIATED COLD FRONT WILL SWEEP SE THRU THE CWA LATER
THU BRINGING A QUICK SHOT OF COLD ADVECTION AND STRONG WINDS PER JET
ALOFT. MODEL CROSS SECTIONS AND RAOBS INDICATE GOOD POTENTIAL TO BE
ABOVE WIND WARNING CRITERIA ALONG PARTS OF THE BLUE RIDGE...WITH
ADVISORY SPEEDS INTO THE FOOTHILLS BY EVENING. LOWERING INVERSION
AND STRONG SUBSIDENCE ALSO IN LINE FOR DAMAGING WIND POTENTIAL SO
PLANNING TO HOIST A HIGH WIND WATCH FROM THE NW NC RIDGES NE TO BATH
CTY VA FOR THU AFTERNOON AND NIGHT. ELSEWHERE WILL HOLD ON ANY
ADVSRYS GIVEN 2ND PERIOD BUT KEEP HWO MENTION. OTRW STRONG
MIXING/DRYING SHOULD SCOUR OUT ANY LINGERING RH INTO THU NIGHT
EXCEPT UPSLOPE NW ZONES WHERE LOBE OF RH UNDER 5H TROF ENOUGH FOR
RAIN/SNOW SHOWERS GIVEN 85H COLD ADVECTION. HIGH TEMPS LIKELY
DIVIDED BY THE BLUE RIDGE THU WITH EARLY HIGHS WEST BUT POTENTIAL TO
REALLY JUMP PIEDMONT WHERE COMPRESSION AND LAGGING COLD AIR SHOULD
ALLOW VALUES TO SAIL INTO THE 60S. OTRW 50S BLUE RIDGE TO 40S
WEST...WITH MOST BACK BELOW FREEZING THU NIGHT AND EVEN SOME 20S
MOUNTAINS.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

FRIDAY THROUGH SUNDAY NIGHT...

COOL HIGH PRESSURE WILL FINALLY BRIDGE IN FROM THE NW FRIDAY
ALLOWING FOR MAINLY SUNNY SKIES AFTER A FEW MORNING -SHSN NW AND
TEMPS CLOSE TO NORMAL. RIDGING THEN LOOKS TO HOLD INTO THE FIRST
HALF OF THE WEEKEND IN RESPONSE TO BUILDING 5H HEIGHTS AHEAD OF
STRONG MIDWEST S/W TROF. THIS SHOULD MAKE FOR MAINLY SUNNY SKIES AND
WARMING TEMPS SAT BEFORE WARM ADVECTION CLOUDS INCREASE WEST IN THE
AFTERNOON. GFS NOW A BIT FASTER IN DEEPENING UP MOISTURE AHEAD OF
THE COLD FRONT SUNDAY WITH PRECIP ARRIVING LATE SAT NIGHT AND
TAPERING SUNDAY NIGHT. DEWPOINTS APPEAR LOW ENOUGH TO POSSIBLY ALLOW
A BIT OF FZRA FAR NORTH BY SUNDAY MORNING...OTRW CHANCE/LOW LIKELY
POPS INCREASING TO CAT/HIGH LIKELYS BY SUNDAY. STRONG INSITU WEDGE
SUGGESTS ANY INSTABILITY OUTSIDE THE FAR SOUTH/WEST WILL BE ELEVATED
SO CUT BACK TSRA COVERAGE TO MAINLY THE SW ZONES. TEMPS MAINLY IN
THE 50S FOR HIGHS SAT/SUNDAY BUT COULD BE COLDER SUNDAY IF PRECIP IS
FASTER AND WEDGE DEEPER.

MONDAY THROUGH WEDNESDAY...

FRONT EXITS BY MONDAY WITH DRYING TAKING SHAPE BUT NOT A LOT COLDER
AS MAIN COLD POOL SLIDES BY TO THE NORTH IN SW FLOW ALOFT. ANOTHER
WEAK CLIPPER TYPE SYSTEM MAY DRIVE IN FROM THE WEST TUE BUT IFFY PER
ENSEMBLES SO ONLY GOING WITH A BIT OF -RA/-SN WESTERN SLOPES FOR
NOW. RIDGING LOOKS TO BUILD BACK IN TOWARD MID WEEK AND GIVEN RISING
HEIGHTS APPEARS ANOTHER QUICK RETURN TO DRY WEATHER UNDER ABOUT
NORMAL TEMPS IN STORE.

AVIATION /19Z-18Z/...

WEAK FRONTAL BOUNDARY ALONG THE VA/NC BORDER WILL CONTINUE TO DRIFT
SOUTH OVERNIGHT AS NEXT FAINT WAVE RIPPLES THRU. EXPECT MVFR/OCNL
IFR CEILINGS BANKED UP AGAINST THE RIDGES IN SE WVA TO PREVAIL INTO
TONIGHT WITH SOME BREAKS TO VFR POSSIBLE. ELSEWHERE ONGOING VFR
SCENARIO TO LINGER FOR THE MOST PART THIS AFTERNOON BEFORE FLOW
BECOMES LIGHT OVERNIGHT AND LOW LEVEL MOISTURE GETS TRAPPED
PRODUCING MORE WIDESPREAD IFR/MVFR CEILINGS AND VSBYS IN FOG. COULD
EVEN BE SOME -RA/-DZ AROUND ESPCLY DAN VICINITY BUT SINCE SPOTTY
WONT INCLUDE FOR NOW. BETTER MIXING DEVELOPS BY MIDDAY THU ALLOWING
RH TO SCOUR OUT ACROSS THE EAST BUT MVFR CEILINGS LIKELY REMAIN TO
SOME DEGREE BLF/LWB GIVEN UPSLOPE COMPONENT BEHIND THE NEXT FRONT.
OTRW WEST WINDS ON THE INCREASE WITH SOME GUSTS TO 30 KTS POSSIBLE
BY 16-18Z THU.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 12 PM EST FRIDAY FOR VAZ009-012>020-
     022>024.

     WIND ADVISORY UNTIL 12 PM EST FRIDAY FOR VAZ007-010-011-
     032>035-043>047-058-059.

NC...HIGH WIND WARNING UNTIL 12 PM EST FRIDAY FOR NCZ001-002-018.

     WIND ADVISORY UNTIL 12 PM EST FRIDAY FOR NCZ003>006-019-020.

WV...WIND ADVISORY UNTIL 12 PM EST FRIDAY FOR WVZ042>045.

&&

UPDATE...
SHORT TERM...
Hazardous weather outlook, Feb 22, 3:48 AM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 AM EST THU FEB 22 2007

NCZ001-002-018-VAZ009-012>020-230900-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
348 AM EST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH FRIDAY MORNING. VERY
STRONG WINDS FOLLOWING TODAYS COLD FRONTAL PASSAGE WILL RESULT IN
GUSTS OF 60 MPH OR GREATER IN SOME AREAS LATER TODAY THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WINDS WILL CONTINUE THROUGH MUCH OF THE MORNING FRIDAY. GUSTS
OF 50 TO 60 MPH ARE LIKELY THROUGH NOON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF WIND DAMAGE
OR WIND SPEEDS ARE REQUESTED.

NCZ004>006-020-VAZ043>047-058-059-230900-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
348 AM EST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003-019-VAZ007-010-011-022>024-032>035-WVZ042>045-230900-
SURRY-WILKES-TAZEWELL-BLAND-GILES-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
348 AM EST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH FRIDAY MORNING. STRONG WINDS
FOLLOWING TODAYS COLD FRONTAL PASSAGE WILL RESULT IN GUSTS OF OF
50 TO 55 MPH IN SOME AREAS LATER TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE THROUGH MUCH OF THE MORNING FRIDAY. GUSTS OF
45 TO 50 MPH ARE LIKELY THROUGH NOON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF WIND DAMAGE
OR WIND SPEEDS ARE REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Grayson

When
February 22, 12:00 PM EST to 11:30 PM EST
Where
Grayson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Numerous trees down in the Independence area.

High Wind, Botetourt

When
February 22, 12:20 PM EST to 10:45 PM EST
Where
Botetourt forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Two trees down.

High Wind, Wythe

When
February 22, 12:22 PM EST to 2:30 PM EST
Where
Wythe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Several trees blown down between Wytheville and Rural Retreat, with power outages in Rural Retreat.

High Wind, Craig

When
February 22, 12:30 PM EST
Where
Craig forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Tree down on a power line.

High Wind, Pulaski

When
February 22, 12:40 PM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

High Wind, Bath

When
February 22, 1:00 PM EST to 2:00 PM EST
Where
Bath forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High Wind, Appomattox

When
February 22, 1:00 PM EST
Where
Appomattox forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Four trees down.

High Wind, Giles

When
February 22, 1:15 PM EST
Where
Giles forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Tree down in Pearisburg.

High Wind, Alleghany

When
February 22, 1:26 PM EST
Where
Alleghany forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Trees and power lines down.

High Wind, Montgomery

When
February 22, 1:34 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

A restaurant sign was blown down.

High Wind, Roanoke

When
February 22, 2:55 PM EST to 3:30 PM EST
Where
Roanoke forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

A church steeple was blown over in the city of Roanoke, while a large tree was blown down in the city of Salem. Power outages also occurred in Catawba.

High Wind, Rockbridge

When
February 22, 3:45 PM EST
Where
Rockbridge forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Trees down.

High Wind, Floyd

When
February 22, 3:49 PM EST
Where
Floyd forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High Wind, Carroll

When
February 22, 4:20 PM EST to 5:20 PM EST
Where
Carroll forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High Wind, Smyth

When
February 22, 11:00 PM EST
Where
Smyth forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Trees down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17010, 17017, 17007, 17013, 17008, 17015, 17021, 17022, 17014, 17009, 17016, 17018, 17012, 17011, 17019.